Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 17, 2008, 11:24 AM CST for 14 counties in Alabama. It was in force for 66 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2008, 11:24 AM CST (17:24 UTC)
- Expired
- Feb 17, 2008, 12:30 PM CST
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Jefferson County, AL, Lowndes County, AL, Marengo County, AL, Perry County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 12:00 PM CST | FUNNEL CLOUD | Billingsley, AL | FUNNEL CLOUD REPORTED JUST SW OF BILLINGSLEY HIGH SCHOOL. |
| Feb 17, 12:00 PM CST | TSTM WND DMG | 8 S Centreville, AL | A FEW TREES WERE BLOWN DOWN NEAR THE BIBB AND PERRY COUNTY LINE. |
| Feb 17, 12:00 PM CST | TSTM WND DMG | 8 S Centreville, AL | ONE TREE DOWN NEAR THE BIBB/PERRY COUNTY LINE. |
| Feb 17, 12:00 PM CST | TSTM WND DMG | Billingsley, AL | FUNNEL CLOUD REPORTED JUST SW OF BILLINGSLEY HIGH SCHOOL. |
| Feb 17, 12:05 PM CST | HAIL 0.75 | Helena, AL | JUST OFF COUNTY ROAD 52 IN THE BRANDYWINE COMMUNITY. |
| Feb 17, 12:10 PM CST | TSTM WND DMG | Calera, AL | SEVERAL TREES DOWN AROUND THE SHELBY COUNTY AIRPORT. |
| Feb 17, 12:29 PM CST | TORNADO 2 | 6 Nw Selma, AL | A TORNADO AFFECTED COUNTY ROADS 843, 37, 16, OAKMULGEE ROAD, AND CENTENARY ROAD. NUMEROUS TREES WERE SNAPPED OFF AND UPROOTED ALONG THE PATH. AT LEAST 7 HOMES AND 15 BUSINESSES WERE DAMAGED OR DESTROYED INCLUDING HUGHS BODY SHOP. |
| Feb 17, 12:40 PM CST | HAIL 1.25 | 2 S Safford, AL | HALF DOLLAR SIZE HAIL FELL IN FAR SOUTHWESTERN DALLAS COUNTY SOUTH OF SAFFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 5:26 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 171726
SVRBMX
ALC001-007-021-037-047-051-073-085-091-105-115-117-121-125-171830-
/O.NEW.KBMX.SV.W.0035.080217T1724Z-080217T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CST SUN FEB 17 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUTAUGA COUNTY IN CENTRAL ALABAMA...
BIBB COUNTY IN CENTRAL ALABAMA...
CHILTON COUNTY IN CENTRAL ALABAMA...
SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
PERRY COUNTY IN CENTRAL ALABAMA...
SHELBY COUNTY IN CENTRAL ALABAMA...
SOUTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
WESTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
WESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
NORTHERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
NORTH CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
EAST CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...
EAST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1230 PM CST
* AT 1119 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CAFFEE JUNCTION TO 8 MILES
SOUTHWEST OF VALDEN...OR ALONG A LINE EXTENDING FROM 11 MILES
SOUTHWEST OF BESSEMER TO 15 MILES SOUTHWEST OF MARION...AND MOVING
EAST AT 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HELENA...BESSEMER AIRPORT...ORRVILLE AND SUTTLE BY 1130 AM CST...
PELHAM...HAZEN...SUTTLE AND SAGINAW BY 1135 AM CST...
CHELSEA AND SKYHARBOR AIRPORT BY 1140 AM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3221 8759 3360 8709 3364 8603 3241 8642
3238 8647 3224 8741 3227 8744 3227 8750
3222 8751
TIME...MOT...LOC 1724Z 272DEG 64KT 3328 8702 3247 8739
$$4 follow-up statements
000
WWUS54 KBMX 171746
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CST SUN FEB 17 2008
ALC001-007-021-037-047-051-073-085-091-105-115-117-121-125-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
LOWNDES AL-MARENGO AL-DALLAS AL-AUTAUGA AL-ELMORE AL-PERRY AL-
CHILTON AL-COOSA AL-BIBB AL-SHELBY AL-TUSCALOOSA AL-TALLADEGA AL-
JEFFERSON AL-ST. CLAIR AL-
1143 AM CST SUN FEB 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHERN ST. CLAIR...SOUTHERN JEFFERSON...WESTERN TALLADEGA...
EAST CENTRAL TUSCALOOSA...SHELBY...BIBB...WESTERN COOSA...CHILTON...
PERRY...WESTERN ELMORE...AUTAUGA...NORTHERN DALLAS...EAST CENTRAL
MARENGO AND NORTH CENTRAL LOWNDES COUNTIES...
AT 1143 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF
AUTAUGA COUNTY AIRPORT TO 66 MILES SOUTH OF TYLER...MOVING
EAST AT 70 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3221 8759 3360 8709 3364 8603 3241 8642
3238 8647 3224 8741 3227 8744 3227 8750
3222 8751
TIME...MOT...LOC 1743Z 272DEG 64KT 3217 8670 3138 8713
$$
JBW000
WWUS54 KBMX 171800
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST SUN FEB 17 2008
ALC001-007-021-037-047-073-091-105-115-117-121-125-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-COOSA AL-BIBB AL-
SHELBY AL-TUSCALOOSA AL-TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-
1200 PM CST SUN FEB 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHERN ST. CLAIR...SOUTHERN JEFFERSON...WESTERN TALLADEGA...
EAST CENTRAL TUSCALOOSA...SHELBY...BIBB...NORTHWESTERN COOSA...
CHILTON...PERRY...NORTHWESTERN AUTAUGA...NORTHERN DALLAS AND EAST
CENTRAL MARENGO COUNTIES...
AT 1200 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTH OF CENTRAL MILLS TO COUNTRY CLUB ESTATES...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTHWEST OF MARION TO 7 MILES SOUTHWEST
OF PELL CITY...MOVING EAST AT 70 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BOGUE CHITTO...WAXAHATCHEE AT LAY LAKE...SUTTLE AND STANTON BY 1205
PM CST...
VARNONS...VALLEY CREEK JUNCTION...SUMMERFIELD AND SHELBY SHORES AT
LAY LAKE BY 1210 PM CST...
VALLEY GRANDE AND STRICKLAND CROSSROADS BY 1215 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3360 8709 3364 8603 3262 8662 3257 8688
3224 8741 3227 8750 3222 8751 3221 8759
TIME...MOT...LOC 1800Z 272DEG 64KT 3239 8740 3348 8626
$$
JBW000
WWUS54 KBMX 171811
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CST SUN FEB 17 2008
ALC001-007-021-037-047-073-091-105-115-117-121-125-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-COOSA AL-BIBB AL-
SHELBY AL-TUSCALOOSA AL-TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-
1210 PM CST SUN FEB 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHERN ST. CLAIR...SOUTHERN JEFFERSON...WESTERN TALLADEGA...
EAST CENTRAL TUSCALOOSA...SHELBY...BIBB...NORTHWESTERN COOSA...
CHILTON...PERRY...NORTHWESTERN AUTAUGA...NORTHWESTERN DALLAS AND EAST
CENTRAL MARENGO COUNTIES...
AT 1206 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. A REPORT OF PENNY SIZE HAIL WAS REPORTED AT 1205 PM. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
BOGUE CHITTO TO PLEASANT GROVE...OR ALONG A LINE EXTENDING FROM 18
MILES SOUTH OF MARION TO MOODY...MOVING EAST AT 75 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SUMMERFIELD...STANTON...ST. CLAIR COUNTY AIRPORT AND SHELBY BY 1215
PM CST...
WAXAHATCHEE AT LAY LAKE...VARNONS...VALLEY GRANDE AND VALLEY CREEK
JUNCTION BY 1220 PM CST...
SYLACAUGA MUNICIPAL AIRPORT AND STRICKLAND CROSSROADS BY 1225 PM
CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3359 8709 3363 8604 3261 8662 3257 8688
3224 8740 3227 8750 3222 8751 3222 8758
TIME...MOT...LOC 1810Z 270DEG 66KT 3238 8731 3354 8636
$$
JBW000
WWUS54 KBMX 171817
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CST SUN FEB 17 2008
ALC001-007-021-037-047-073-105-115-117-121-171830-
/O.CON.KBMX.SV.W.0035.000000T0000Z-080217T1830Z/
DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-COOSA AL-BIBB AL-SHELBY AL-
TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-
1216 PM CST SUN FEB 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHWESTERN ST. CLAIR...EAST CENTRAL JEFFERSON...WESTERN
TALLADEGA...SHELBY...SOUTHEASTERN BIBB...NORTHWESTERN COOSA...
CHILTON...EASTERN PERRY...NORTHWESTERN AUTAUGA AND NORTHERN DALLAS
COUNTIES...
AT 1212 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MARION
JUNCTION TO HOWELLS COVE...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTH OF MARION TO LINCOLN...MOVING EAST AT 70 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
VALLEY GRANDE...VALLEY CREEK JUNCTION...POOLES CROSSROADS AND
PLECHER BY 1225 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3235 8745 3360 8669 3359 8607 3273 8669
3257 8688 3233 8729 3242 8714 3233 8729
TIME...MOT...LOC 1816Z 268DEG 64KT 3241 8729 3354 8608
$$
JBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 6:30 AM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Feb 17, 6:30 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CST SUN FEB 17 2008 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TODAY THROUGH MONDAY NIGHT. A RATHER COMPLEX WEATHER EVENT UNFOLDING ACROSS THE DEEP SOUTH THIS MORNING. A LINE OF THUNDERSTORMS CONTINUES TO SHIFT EASTWARD ACROSS MISSISSIPPI. THE LINE IS ABOUT 3 HOURS AHEAD OF MODEL PREDICTIONS ...SO SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO WEST ALABAMA AROUND 6 AM. SURFACE FLOW IS VEERING TO A MORE SOUTHERLY DIRECTION ACROSS CENTRAL ALABAMA...AND DEWPOINTS ARE RISING AS WELL. STILL EXPECTING 60+ DEWPOINTS FROM I-20 SOUTHWARD BY THE AFTERNOON. DIFFICULT PART OF FORECAST IS DETERMINING EVOLUTION OF SQUALL LINE. WILL THE LINE CURRENTLY MOVING ACROSS MISSISSIPPI BE THE PRIMARY SEVERE WEATHER MAKER OR WILL ANOTHER LINE DEVELOP THIS AFTERNOON AHEAD OF COLD FRONT. 00Z NAM MODEL WAS GOING WITH THE LATER SCENARIO...BUT 06Z NAM NOT SHOWING MUCH DEVELOPMENT AT ALL ALONG COLD FRONT. REGARDLESS OF HOW IT UNFOLDS...BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS SOUTHERN COUNTIES WHERE HIGHER LOW LEVEL MOISTURE WILL EXIST. HELICITY AND EHI VALUES SUPPORT THE DEVELOPMENT OF TORNADOES SOUTH OF LINE FROM DEMOPOLIS...TO CLANTON...TO WEDOWEE....GENERALLY ANYTIME AFTER 12 NOON. SEVERE THREAT WILL LINGER ACROSS SOUTHEAST COUNTIES THRU THE EARLY EVENING AS BOUNDARY BECOMES ORIENTED IN A SOUTHWEST TO NORTHEAST DIRECTION. DISCRETE SUPERCELLS MAY ALSO COME INTO PLAY ACROSS SOUTHERN COUNTIES AS LOW LEVEL MOISTURE INCREASES AND SURFACE TEMPERATURES WARM INTO THE UPPER 60S TO LOWER 70S. MODELS HAVE SLOWED DOWN ARRIVAL OF COLDER AIR TONIGHT..AND TEMPERATURES RAISED CONSIDERABLY DURING THE EVENING HOURS. THERE WILL BE SOME WRAP AROUND LOW CLOUDS...MAINLY ACROSS NORTH ALABAMA. THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS ALONG COLD FRONT...BUT MOST OF THE CONVECTION WILL BE ACROSS THE TENNESSEE VALLEY REGION OF ALABAMA AND EXTENDING NORTHWARD INTO TENNESSEE. COLD AIR ADVECTION WILL CONTINUE MONDAY THROUGH MONDAY NIGHT. SOME LOW CLOUDS MAY STILL BE AROUND IN THE MORNING...BUT PARTLY CLOUDY SKIES WILL PREVAIL IN THE AFTERNOON. GRADIENT WINDS ARE NEAR 50 KNOTS SEVERAL THOUSAND FEET OFF THE SURFACE...AND A LAKE WIND ADVISORY WILL BE ISSUED FOR TODAY FOR ALL COUNTIES. THE ADVISORY MAY BE UPGRADED IF HIGHER WINDS MIX DOWNWARD. 58/ROSE .LONG TERM...TUESDAY THROUGH SATURDAY. DRY WEATHER EXPECTED EARLY ON AS HIGH PRESSURE REMAINS IN PLACE. THIS HIGH PRESSURE THOUGH IS EXPECTED TO QUICKLY EXIT THE AREA BY WEDNESDAY. MOISTURE WILL QUICKLY RETURN ALONG WITH A MORE ACTIVE UPPER LEVEL PATTERN BY THURSDAY AND CONTINUE THROUGH THE WEEKEND. A FEW UPPER LEVEL SHORT WAVES AND POSSIBLY A TROF OR TWO WILL RIDE ALONG THIS UPPER FLOW WHICH WILL HELP KEEP OUR RAIN CHANCES UP THROUGH THE END OF THE FORECAST PERIOD. LONG RANGE MODELS CONTINUE TO SLIGHTLY CHANGE WITH THE INTENSITY OF EACH SYSTEM. BOTH GFS AND ECMWF KEEP THE AREA UNSTABLE FROM THURSDAY THROUGH THE WEEKEND. THE GFS BY FAR CONTINUES TO SHOW A MUCH STRONGER SYSTEM FOR FRIDAY. THE ECMWF ALSO SUPPORTS THIS SOLUTION ALTHOUGH DYNAMICS ARE NOT NEARLY AS STRONG. ONE THING TO NOTE IS THAT THE GFS IS SHOWING SOME VERY IMPRESSIVE CAPE VALUES FOR THIS TIME OF THE YEAR. FOR THE LOWER HALF OF CENTRAL ALABAMA...CAPE VALUES RANGE FROM 1500 TO 2000 WITH LIS IN THE -2 TO -4 RANGE. SOMETHING TO KEEP AN EYE OUT FOR NOW. AFTER A COOL START...TEMPERATURES ARE EXPECTED TO BOUNCE BACK TO WELL ABOVE NORMAL WITH NO SIGNIFICANT COOL DOWN IN SIGHT. 10/ARM && .AVIATION...12Z TAF DISCUSSION. LOW CLOUDS WITH BASES AROUND 1500 FEET HAVE SPREAD ACROSS ALL OF CENTRAL ALABAMA AT START OF TAF PERIOD. A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS HAS MOVED INTO WEST ALABAMA AND WILL REACH KTCL BY 14Z...AND KEET/KBHM/KMGM BY 16Z. VSBYS WILL LIKELY REMAIN ABOVE 3 MILES WITH THIS FIRST WAVE OF RAIN. STRONGER STORMS WILL REMAIN OUTSIDE OF TAF SITES THRU 18Z. ADDITIONAL STORMS SHOULD DEVELOP THIS AFTERNOON AS INSTABILITY INCREASES. IT IS DIFFICULT TO DETERMINE WHERE LINE REDEVELOPMENT WILL OCCUR...BUT MOST LIKELY JUST EAST OF CURRENT RAIN SHIELD. CLOUDS BASES WILL LIKELY RISE THIS MORNING TO AROUND 3500 FEET BY 18Z. A COLD FRONT WILL ENTER WEST ALABAMA AROUND 02Z AND MOVE SLOWLY ACROSS THE STATE. THERE SHOULD BE A BREAK IN THE CLOUDS IN DRY SLOT AHEAD OF SURFACE FRONT...BUT POST-FRONTAL CLOUDS WITH BASES AROUND 3500 FEET WILL SPREAD SOUTHWARD INTO CENTRAL ALABAMA AFTER 02Z. PLENTY OF WIND SHEAR TODAY DUE TO STRONG PRESSURE GRADIENT. SUSTAINED SOUTH WINDS OF 15-20 KNOTS WITH GUSTS TO 30 KNOTS WILL WEAKEN AFTER 23Z. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 41 51 27 52 / 90 20 10 10 0 ANNISTON 67 42 52 29 55 / 90 30 10 0 0 BIRMINGHAM 67 41 51 30 57 / 90 20 10 0 0 TUSCALOOSA 68 39 52 31 59 / 90 10 0 0 0 CALERA 68 42 52 31 58 / 90 20 10 0 0 AUBURN 72 44 55 33 58 / 80 60 0 10 0 MONTGOMERY 72 45 56 33 62 / 90 40 0 10 0 TROY 74 45 59 33 61 / 80 60 0 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS ACROSS CENTRAL ALABAMA FROM 6 AM TO 6 PM TODAY. &&
Hazardous weather outlook, Feb 17, 9:36 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 936 AM CST SUN FEB 17 2008 ALZ011>015-017>050-181236- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 936 AM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF CENTRAL ALABAMA TODAY...LASTING AS LATE AS 5 PM IN THE SOUTHEAST. THERE IS A POTENTIAL FOR TORNADOES ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE MORE COMMONPLACE. A SQUALL LINE WILL BE JUST EAST OF THE ALABAMA MISSISSIPPI STATE LINE AROUND 10AM...MOVE TO NEAR BIRMINGHAM TO SELMA LINE BY NOON...AND THEN AFFECT AREAS EAST OF THIS LINE DURING THE AFTERNOON HOURS. THE GREATEST TORNADO THREAT THIS MORNING WILL GENERALLY BE SOUTH OF A LINE FROM GEIGER...TO MARION...TO PRATTVILLE. AS THE MORE UNSTABLE AIR SHIFTS NORTHWARD THIS AFTERNOON...THE TORNADO THREAT AREA WILL ALSO SHIFT FARTHER NORTHWARD FOR THOSE AREAS EAST OF I-65. THE GREATEST TORNADO THREAT THIS AFTERNOON WILL GENERALLY BE EAST OF A LINE FROM MOSSES...TO WETUMPKA...TO DADEVILLE...TO ROANOKE. PLEASE STAY TUNED TO FURTHER STATEMENTS REFINING THE THREAT AREAS AND THE TIMING FOR YOUR SPECIFIC AREA. NORTH OF THE TORNADO THREAT AREAS AND SOUTH OF I-20...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. STRONG SOUTH WINDS WILL PREVAIL ACROSS ALL OF CENTRAL ALABAMA TODAY...AND A LAKE WIND ADVISORY IS IN EFFECT FOR WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ON AREA LAKES AND WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THURSDAY AND FRIDAY...A SERIES OF UPPER LOWS WILL PASS TO THE WEST OF ALABAMA PRODUCING SHOWERS AND THUNDERSTORMS. AT THIS TIME...THE INSTABILITY AND MOISTURE APPEAR HIGH ENOUGH THAT SOME OF THE STORMS COULD BECOME STRONG...WITH THE BETTER CHANCE OF STRONG STORMS ON FRIDAY. STAY TUNED TO LATER STATEMENTS ADDRESSING SPECIFIC AREAS AND TIMING OR FOR A POTENTIAL THREAT UPGRADE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE REQUIRED TODAY.
In the hours before
Special weather statement, Feb 17, 10:10 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1010 AM CST SUN FEB 17 2008 ALZ030-031-171645- GREENE-SUMTER- 1010 AM CST SUN FEB 17 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 1045 AM CST... AT 1010 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAINESVILLE TO CYRIL...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF LIVINGSTON TO 17 MILES SOUTH OF CUBA...MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... YORK. WEST GREENE. EPES. MANTUA. MCDOWELL. TISHABEE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.
Special weather statement, Feb 17, 10:21 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1021 AM CST SUN FEB 17 2008 ALZ034-171645- BIBB- 1021 AM CST SUN FEB 17 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 1045 AM CST... AT 1021 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELLARDS...OR 9 MILES SOUTHWEST OF CENTREVILLE...MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HARRISBURG. CENTREVILLE. SIX MILE. MARVEL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 17, 10:47 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1047 AM CST SUN FEB 17 2008 ALZ023>025-031>034-039-171730- BIBB-GREENE-HALE-JEFFERSON-MARENGO-PERRY-SHELBY-TUSCALOOSA- 1047 AM CST SUN FEB 17 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...JEFFERSON... MARENGO...PERRY...SHELBY AND TUSCALOOSA COUNTIES UNTIL 1130 AM CST... AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TUSCALOOSA MUNICIPAL AIRPORT TO DEMOPOLIS LOCK AND DAM...OR ALONG A LINE EXTENDING FROM NORTHPORT TO DEMOPOLIS...MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OLIVER LOCK AND DAM. TUSCALOOSA. LAKE TUSCALOOSA. WINDHAM SPRINGS. BANKHEAD LOCK AND DAM. BULL CITY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Feb 17, 11:03 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 10 N NORTHPORT 33.39N 87.59W
02/17/2008 E0.50 INCH TUSCALOOSA AL TRAINED SPOTTER
DIME SIZE HAIL REPORTED ON US HWY 43 TEN MILES NORTH OF
US HWY 82 NEAR LAKE TUSCALOOSA.
&&
GOLDENLocal storm report, Feb 17, 11:10 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL GREENSBORO 32.70N 87.59W
02/17/2008 M1.00 INCH HALE AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN THE GREENSBORO AREA.
&&
GOLDENLocal storm report, Feb 17, 11:16 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL DEMOPOLIS 32.50N 87.83W
02/17/2008 E0.25 INCH MARENGO AL TRAINED SPOTTER
PEA SIZE HAIL JUST NORTH OF THE CITY.
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:08 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Feb 17, 10:59 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Marengo, Perry, Tuscaloosa | 31 min |
| Feb 17, 11:13 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 32 min |
| Feb 17, 11:40 AM CST | Tornado Warning | BMX | Dallas, Marengo, Perry | 35 min |
| Feb 17, 12:08 PM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas, Perry | 52 min |
| Feb 17, 12:11 PM CST | Tornado Warning | BMX | Dallas, Marengo | 49 min |
| Feb 17, 12:28 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Clay, Cleburne, Coosa, Elmore and 5 more | 62 min |
| Feb 17, 12:48 PM CST | Tornado Warning | BMX | Autauga, Dallas | 42 min |
| Feb 17, 12:53 PM CST | Tornado Warning | BMX | Autauga, Chilton | 34 min |
| Feb 17, 1:09 PM CST | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 51 min |
| Feb 17, 1:27 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, Talladega | 63 min |
| Feb 17, 1:31 PM CST | Tornado Warning | BMX | Autauga, Chilton, Elmore | 44 min |
| Feb 17, 1:40 PM CST | Tornado Warning | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 35 min |
| Feb 17, 1:45 PM CST | Tornado Warning | BMX | Dallas, Lowndes | 60 min |
| Feb 17, 1:50 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 55 min |
| Feb 17, 2:08 PM CST | Tornado Warning | BMX | Chambers, Clay, Cleburne, Coosa, Randolph, Tallapoosa | 49 min |
| Feb 17, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 44 min |
| Feb 17, 2:31 PM CST | Tornado Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 59 min |
| Feb 17, 2:41 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike, Russell | 64 min |
| Feb 17, 2:49 PM CST | Tornado Warning | BMX | Chambers, Coosa, Elmore, Randolph, Tallapoosa | 56 min |
| Feb 17, 3:26 PM CST | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 34 min |
| Feb 17, 3:31 PM CST | Tornado Warning | BMX | Pike | 44 min |
| Feb 17, 3:37 PM CST | Tornado Warning | BMX | Barbour, Russell | 38 min |
| Feb 17, 4:05 PM CST | Tornado Warning | BMX | Barbour, Pike | 40 min |
| Feb 17, 4:10 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike, Russell | 50 min |
| Feb 17, 4:20 PM CST | Tornado Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 43 min |
| Feb 17, 4:40 PM CST | Tornado Warning | BMX | Barbour, Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.